Alert archive / Massachusetts / Small Craft Advisories in 2017
Small Craft Advisory 72, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at May 20, 2017, 11:35 AM EDT. It took effect at May 20, 2017, 12:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2017, 11:35 AM EDT (15:35 UTC)
- In effect from
- May 20, 2017, 12:00 PM EDT
- Expired
- May 20, 2017, 3:50 PM EDT
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
524 WHUS71 KBOX 201535 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1135 AM EDT SAT MAY 20 2017 ANZ255-256-202000- /O.CAN.KBOX.SC.Y.0071.000000T0000Z-170520T1700Z/ /O.NEW.KBOX.SC.Y.0072.170520T1600Z-170520T2000Z/ COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1135 AM EDT SAT MAY 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. * WINDS AND SEAS...NORTHEAST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ254-202000- /O.CAN.KBOX.SC.Y.0071.000000T0000Z-170520T1700Z/ /O.NEW.KBOX.SC.Y.0072.170520T1600Z-170520T2000Z/ COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- 1135 AM EDT SAT MAY 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. * WINDS AND SEAS...NORTHEAST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS AROUND 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ232-202000- /O.NEW.KBOX.SC.Y.0072.170520T1600Z-170520T2000Z/ NANTUCKET SOUND- 1135 AM EDT SAT MAY 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. * WINDS AND SEAS...NORTHEAST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 1 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
1 follow-up statement
044 WHUS71 KBOX 201950 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 350 PM EDT SAT MAY 20 2017 ANZ232-254>256-202100- /O.CAN.KBOX.SC.Y.0072.000000T0000Z-170520T2000Z/ NANTUCKET SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 350 PM EDT SAT MAY 20 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND SEAS HAVE DIMINISHED BELOW SMALL CRAFT LEVELS. $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 20, 10:10 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 20, 10:10 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1010 AM EDT Sat May 20 2017
.SYNOPSIS...
High pressure will build across the region this weekend with
much cooler conditions. Turning wet Monday ahead of a sweeping
cold front then turning dry and seasonable for Tuesday. Shower
chances and near seasonable conditions for the remainder of the
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
935 AM Update...
Winds shifting to E-NE as high pressure ridge builds S out of
Quebec at 13Z. Light pressure gradient in place, so expect winds
at 5-10 kt, though a bit higher along the immediate E coast
through midday with some sea breeze component working in as
temps rise to the upper 50s to around 60 through midday.
Visible satellite trends showing northern edge of cloud deck
shifting steadily S, so expect the clouds to push off the S
coast by early afternoon.
Have updated near term conditions to bring current and
incorporated into afternoon trends.
Previous Discussion...
H925 temperatures much cooler ranging from 8-12C E to W.
Seabreezes will develop along the E MA coast where coolest
temperatures today will be in the lower 60s. Otherwise, highs
should reach upper 60s to lower 70s in the lower CT Valley,
roughly 20-30 degrees cooler than Friday.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...
High pressure in control across New England will result in good
radiational cooling with clear conditions and light winds. It
will be a chilly night with mins upper 30s to lower 40s, but
some mid 30s possible in colder spots of interior E MA and upper
CT Valley.
Sunday...
High pressure remains in control with lots of sunshine and
light winds leading to seabreezes developing along the coast.
Expect temperatures similar to today with highs upper 60s to
lower 70s, except lower 60s near the coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
*/ Highlights...
- Widespread rain, embedded heavier showers Monday
- Dry and seasonable on Tuesday
- Shower chances through the mid to late week period
with near-seasonable temperatures
*/ Overview...
An upstream pseudo-static wave pattern of trough-ridge-trough that
extends from the NW Pacific into the Central and E CONUS. Building
persistent ridge over the W CONUS puts the brakes on the upstream
progressive pattern, yet amplifies the downstream trough shearing
energy equatorward capturing sub-tropical air and drawing it N. So
looking at an active weather pattern with a series of disturbances
through the broader trough delivering shots of light to moderate,
perhaps heavy rain at times, drier periods in-between. Seasonable
overall given the exchange of airmasses, the series of sweeping cold
fronts keeping any airmass similar to that which deliver the recent
heat wave well S.
*/ Details...
Monday...
Robust sub-tropical plume of deep-layer moisture with precipitable
waters exceeding 1.5 inches. Freezing levels up around 11-12 kft
with column saturation below signaling an efficient warm-rain
process. Instability is rather weak, but given the +1-2 standard
deviation of low-level inflow and precipitable water, think
we'll easily see widespread moderate rain with embedded heavier
showers. Can't rule out a rumble of thunder. Could be some
issues for the AM commute. Nothing flooding-wise, simply
nuisance, however will have to watch for a possible meso-low
focusing the low-level inflow. The near-term guidance is
suggesting a localized area of heavy rain in and around the
S-coast of New England. Tides are only just starting their march
towards high astronomical levels peaking May 27th, so less
exacerbation seemingly of poor-drainage issues. Timing still in
question, however likely PoPs for Monday into Monday evening.
Fog, visibility issues, all in the mix with moderate to
potentially heavy rain events like these, though with the quick-
movement of the system 60+ degree dewpoints may remain S.
Tuesday...
Consistently dry the last several forecast model runs. Brief period
of high pressure, light winds, looking at sea-breeze potential along
the coast. Seasonable conditions with highs upper 60s to low 70s.
Wednesday onward...
Forecast guidance struggling with individual waves and potential out-
comes for the mid to late week period, possibly extending on into
the weekend. However it does appear that the broad troughing period
is slightly deeper S/E and given the downstream progressive
pattern there is less opportunity for slugs of sub-tropical
moisture to be drawn into S New England. Chance PoPs.
Temperatures hovering around near- to below-seasonable. An
active weather pattern at least and there should be periods of
dry weather in-between, however nothing is clear, nor is there
any confidence, with respect to outcomes and timing of
particular features. The spread is far too great. But with an
eye towards targets of opportunity and/or threats, nothing
stands out.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...High confidence.
12z update...
Today...
VFR. N/NE winds interior with E/NE winds along the coast. Gusts
up to 25 kts initially, diminishing with time.
Tonight and Sunday...
VFR. Light winds tonight, then seabreezes developing around
midday Sunday.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Sunday Night through Wednesday/...
Sunday night...Moderate confidence.
S winds into Sunday as CIGs lower and thicken. A mix of MVFR-IFR
into Monday morning W to E with onset of -RA/RA.
Monday into Monday night...Moderate confidence.
MVFR-LIFR. Lowest conditions likely for the S-coast with potential
fog impacts. Increasing S winds ahead of a line of widespread -RA
with embedded RA/+RA. Gusts up to 25 kts. Low risk TSRA. Possible
LLWS impacts with S/SW winds 2 kft AGL 40-50 kts.
Tuesday into Tuesday night...Moderate confidence.
VFR. Clearing. Possible SKC if not SCT-BKN low-end VFR CIGs and
possible mid-level CIGs late. NW winds initially turning S. May be
light enough to allow onshore sea-breezes.
Wednesday into Wednesday night...Low confidence.
MVFR-IFR mix possible with -SHRA. Onshore E wind.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...High confidence.
10 AM update...Have cancelled the small craft on Nantucket
Sound. Seas up to 4 ft and wind gusts lowered below 25 kt.
Through this afternoon...
Some leftover gusts to 25 kt through 1 PM on the southern outer
waters then will diminish, otherwise winds below small craft.
Seas up to 4 ft.
Tonight and Sunday...
Quiet boating weather with light winds becoming SE Sunday
afternoon.
Outlook /Sunday Night through Wednesday/...
Going into Monday, S winds on the increase with gusts up to 25 kts
ahead of a cold front along with a widespread line of rain with
embedded heavier showers beginning Monday morning and dissipating
late afternoon into evening. A low risk of thunderstorms. Clearing
out after midnight into Tuesday morning though waves build 5 to 6
feet prior and are slow to diminish under NW winds. Winds are light
through Tuesday turning S so this should allow seas to subside. Then
turning E into Wednesday with seas remaining below 5 feet.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for
ANZ254>256.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell/EVT
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell/EVT
MARINE...KJC/Sipprell/EVTHazardous weather outlook, May 20, 3:41 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 341 AM EDT Sat May 20 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-210745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 341 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-210745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 341 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:01 PM EDT | Small Craft Advisory | BOX | 14 hr |
Nearby
Small Craft Advisories in Massachusetts, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.